Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 310, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 3, 2019, 5:04 PM MDT for Crook County, Wyoming; Butte County, South Dakota. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2019, 5:04 PM MDT (23:04 UTC)
- Expired
- Aug 3, 2019, 6:00 PM MDT
- In force
- 56 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Butte County, SD, Crook County, WY
The radar
The Rapid City radar (KUDX), 129 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 5:15 PM MDT | HAIL 1 | Colony, WY | LOTS OF HAIL AND RAIN. WINDS GUSTING TO 40 MPH OR SO. |
| Aug 3, 5:25 PM MDT | HAIL 1.25 | 2 Se Colony, WY | VERY HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
206
WUUS53 KUNR 032304
SVRUNR
SDC019-WYC011-040000-
/O.NEW.KUNR.SV.W.0310.190803T2304Z-190804T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
504 PM MDT Sat Aug 3 2019
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
West central Butte County in northwestern South Dakota...
Northeastern Crook County in northeastern Wyoming...
* Until 600 PM MDT.
* At 504 PM MDT, a severe thunderstorm was located near Colony, or 22
miles northwest of Belle Fourche, moving southeast at 15 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4493 10368 4460 10411 4492 10437 4501 10422
4499 10406 4501 10403
TIME...MOT...LOC 2304Z 311DEG 15KT 4490 10417
HAIL...1.25IN
WIND...<50MPH
$$
JC4 follow-up statements
236
WWUS53 KUNR 032312
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
512 PM MDT Sat Aug 3 2019
SDC019-WYC011-040000-
/O.CON.KUNR.SV.W.0310.000000T0000Z-190804T0000Z/
Butte SD-Crook WY-
512 PM MDT Sat Aug 3 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR WEST CENTRAL BUTTE AND NORTHEASTERN CROOK COUNTIES...
At 512 PM MDT, a severe thunderstorm was located near Colony, or 18
miles northwest of Belle Fourche, moving southeast at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4460 10411 4488 10433 4498 10411 4491 10370
TIME...MOT...LOC 2312Z 314DEG 15KT 4486 10411
HAIL...1.75IN
WIND...60MPH
$$
JC927
WWUS53 KUNR 032329
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
529 PM MDT Sat Aug 3 2019
SDC019-WYC011-040000-
/O.CON.KUNR.SV.W.0310.000000T0000Z-190804T0000Z/
Butte SD-Crook WY-
529 PM MDT Sat Aug 3 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR WEST CENTRAL BUTTE AND EAST CENTRAL CROOK COUNTIES...
At 527 PM MDT, a severe thunderstorm was located 7 miles southeast of
Colony, or 12 miles northwest of Belle Fourche, moving southeast at
20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Butte and east central Crook Counties, southeast of Colony
and along highway 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4480 10427 4492 10405 4486 10376 4460 10411
TIME...MOT...LOC 2327Z 311DEG 19KT 4479 10404
HAIL...1.75IN
WIND...60MPH
$$
JC181
WWUS53 KUNR 032345
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
545 PM MDT Sat Aug 3 2019
SDC019-WYC011-040000-
/O.CON.KUNR.SV.W.0310.000000T0000Z-190804T0000Z/
Butte SD-Crook WY-
545 PM MDT Sat Aug 3 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR WEST CENTRAL BUTTE AND NORTHEASTERN CROOK COUNTIES...
At 544 PM MDT, a severe thunderstorm was located 8 miles northwest of
Belle Fourche, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Butte and northeastern Crook Counties, southeast of Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4472 10420 4486 10401 4483 10380 4460 10411
TIME...MOT...LOC 2344Z 320DEG 21KT 4473 10401
HAIL...1.50IN
WIND...60MPH
$$
JC065
WWUS53 KUNR 032354
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
554 PM MDT Sat Aug 3 2019
SDC019-WYC011-040004-
/O.EXP.KUNR.SV.W.0310.000000T0000Z-190804T0000Z/
Butte SD-Crook WY-
554 PM MDT Sat Aug 3 2019
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BUTTE AND
NORTHEASTERN CROOK COUNTIES WILL EXPIRE AT 600 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 4472 10420 4486 10401 4483 10380 4460 10411
TIME...MOT...LOC 2354Z 311DEG 15KT 4470 10397
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:41 PM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 3, 2:41 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 241 PM MDT Sat Aug 3 2019 .DISCUSSION...(This Evening Through Saturday) Issued at 218 PM MDT Sat Aug 3 2019 20Z upper level analysis has persistent ridge over the Four Corners region with the Northern Plains on the periphery. Skies are mostly sunny with a few isolated storms beginning to fire off the Black Hills. At the surface, high pressure is located over Minnesota with a weak trof across eastern Montana and Wyoming. Temperatures across the forecast area at 2pm are in the 80s with winds out of the east to southeast. Weak surface boundary across southeastern Montana and northeast Wyoming will slowly shift east this afternoon and evening. Thunderstorms will be possible through early evening, mainly near and just ahead of the surface trof. Activity should remain fairly isolated with better upper level support tracking north of the forecast area. Decent instability along with more favorable shear could raise potential for a few supercells. Above average precipitable water values and modest forecast speeds will lead to potential heavy rainfall with any stronger storms. Activity will taper off by late evening, but another weak disturbance could bring some showers and isolated thunder late tonight into Sunday morning from northeast WY to portions of western SD. Cold front to the northwest of the region will finally approach the area on Sunday as upper trof moves across southwest Canada. Ahead of the front, highs will be in the 80s and lower 90s across the area. The frontal passage later Sunday into Sunday night should bring a more widespread chance for storms. Sufficient instability and shear along and ahead of the front will likely allow for strong to severe storms to develop, with locally heavy rainfall as well. Near daily chances for storms can be expected through Rally week, especially during the afternoon and evening hours. Some days will be more active than others, but strong to severe storms certainly look possible on most days. The better chances through the first half of the week look to be from northeast WY to southwest SD as ridge flattens some across the Rockies and shifts a bit further to the west. Highs through the week will mostly be in the low to mid 80s across the Plains, with mid 70s to around 80 over the Black Hills. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1107 AM MDT Sat Aug 3 2019 Isolated/scattered TSRA will develop across the Black Hills and portions of nern WY/nwrn SD this afternoon, continuing into the evening. Additional rounds of SHRA/TSRA are expected late tonight through Sunday. Localized MVFR conditions will be possible in heavier SHRA/TSRA, and hail/strong winds may occur with stronger storms. Elsewhere, VFR conditions are expected through the period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...Sherburn
Hazardous weather outlook, Aug 3, 10:53 AM MDT, 6 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 1053 AM MDT Sat Aug 3 2019 SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-041300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1053 AM MDT Sat Aug 3 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...TODAY AND TONIGHT There is a chance for thunderstorms this afternoon and evening. A few storms may be severe, with large hail and damaging winds possible. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms each day. Some of these storms may be severe on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-041300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 1053 AM MDT Sat Aug 3 2019 /1153 AM CDT Sat Aug 3 2019/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms each day. Some of these storms may be severe on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Aug 3, 4:23 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
423 PM MDT SAT AUG 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 1 E DWTN RAPID CITY 44.07N 103.21W
08/03/2019 M0.50 INCH PENNINGTON SD OFFICIAL NWS OBS
HAIL FELL FROM 414 PM TO 420 PM
&&
MLSLocal storm report, Aug 3, 4:25 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
425 PM MDT SAT AUG 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 4 WNW MOORCROFT 44.28N 105.03W
08/03/2019 E0.75 INCH CROOK WY PUBLIC
&&
EAGANSpecial weather statement, Aug 3, 4:41 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Rapid City SD 441 PM MDT Sat Aug 3 2019 WYZ054-056-032300- Northern Campbell WY-Western Crook WY- 441 PM MDT Sat Aug 3 2019 ...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL AND WEST CENTRAL CROOK COUNTIES... At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Rockypoint, or 37 miles northeast of Gillette, moving east at 20 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of northeastern Campbell and west central Crook Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4470 10516 4481 10512 4478 10487 4461 10497 TIME...MOT...LOC 2240Z 281DEG 16KT 4474 10509 JC
Special weather statement, Aug 3, 4:45 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
445 PM MDT Sat Aug 3 2019
SDZ001-032330-
Harding SD-
445 PM MDT Sat Aug 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDING COUNTY UNTIL
530 PM MDT...
At 445 PM MDT, Doppler radar was tracking a strong thunderstorm near
West Short Pines, or 24 miles southwest of Buffalo, moving southeast
at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Harding, East Short Pines and West Short Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4539 10353 4521 10373 4521 10376 4535 10405
4555 10404
TIME...MOT...LOC 2245Z 299DEG 23KT 4544 10400
EaganLocal storm report, Aug 3, 4:52 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
452 PM MDT SAT AUG 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL DWTN RAPID CITY 44.08N 103.23W
08/03/2019 M0.25 INCH PENNINGTON SD BROADCAST MEDIA
&&
MLSSpecial weather statement, Aug 3, 4:53 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Rapid City SD
453 PM MDT Sat Aug 3 2019
SDZ012-WYZ056-057-071-032330-
Butte SD-Northeastern Crook WY-Wyoming Black Hills WY-
Western Crook WY-
453 PM MDT Sat Aug 3 2019
...STRONG THUNDERSTORM OVER WEST CENTRAL BUTTE AND NORTHEASTERN CROOK
COUNTIES...
At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Colony, or 23 miles northwest of Belle Fourche, moving
southeast at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4499 10378 4473 10420 4495 10443 4500 10434
4501 10404 4508 10403
TIME...MOT...LOC 2253Z 299DEG 17KT 4493 10415
JCThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:25 PM MDT | Severe Thunderstorm Warning | UNR | Crook, Weston | 65 min |
| Aug 3, 4:41 PM MDT | Special Weather Statement | UNR | Crook | 19 min |
| Aug 3, 5:38 PM MDT | Special Weather Statement | UNR | Weston | 37 min |
| Aug 3, 1:37 PM MDT | Special Weather Statement | UNR | Custer | 23 min |
| Aug 3, 3:11 PM MDT | Special Weather Statement | UNR | Custer | 34 min |
| Aug 3, 3:13 PM MDT | Special Weather Statement | UNR | Lawrence | 32 min |
| Aug 3, 3:47 PM MDT | Special Weather Statement | UNR | Custer | 28 min |
| Aug 3, 4:15 PM MDT | Special Weather Statement | UNR | Custer | 30 min |
| Aug 3, 4:16 PM MDT | Special Weather Statement | UNR | Pennington | 29 min |
| Aug 3, 4:45 PM MDT | Special Weather Statement | UNR | Harding | 45 min |
| Aug 3, 4:53 PM MDT | Special Weather Statement | UNR | Butte | 37 min |
| Aug 3, 5:30 PM MDT | Special Weather Statement | UNR | Fall River | 45 min |
| Aug 3, 5:57 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 63 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2019Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.